Iowa, 2002

Hail in Iowa, May 6, 2002

May 6, 2002 · NWS ARX · 6 events in 3 counties and zones

Dime to golf ball size hail was reported by law enforcement officials and amateur radio operators.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$1,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Dime to golf ball size hail was reported by law enforcement officials and amateur radio operators.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 6, 2:14 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 6, 2:14 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT MON MAY 6 2002

FORECAST CONCERNS FOR THIS PACKAGE CONTINUE TO BE PRECIPITATION
CHANCES AND TIMING THROUGH WEDNESDAY NIGHT...ALONG WITH
TEMPERATURES.

18Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT EXTENDING FROM
NORTH CENTRAL IOWA...TO JUST NORTH OF LA CROSSE...TO NEAR STEVENS
POINT. VISIBLE SATELLITE IMAGERY SHOWS AREAS ALONG AND TO THE
SOUTH OF THE BOUNDARY WITH FEW CLOUDS...WITH AREA BEGINNING TO SEE
CUMULUS DEVELOPMENT. DEWPOINTS HAVE RISEN TO NEAR 60 OVER MUCH OF
THE FORECAST AREA...WITH TEMPERATURES MAINLY IN THE 70S TO THE SOUTH
OF THE BOUNDARY. WATCH HAS JUST BEEN ISSUED FOR THE ENTIRE AREA
THROUGH 8 PM AS CONVECTION BEGINNING TO FIRE.

12Z MODELS DIFFER WITH THEIR HANDLING OF THE SURFACE BOUNDARY...WITH
THE ETA PUSHING IT FARTHER SOUTH VERSUS THE AVN. THIS IMPACTS BOTH
TEMPERATURES AND PRECIPAITION CHANCES. WILL LEAN TOWARD THE ETA
SOLUTION AS ITS BETTER RESOLUTION WITH REGARDS TO HANDLING PUSH OF
COLDER AIR.

IN THE SHORT TERM...BOUNDARY TO SAG SLOWLY SOUTHWARD LATE THIS
AFTERNOON AND EVENING. A WEAK TO MODERATELY UNSTABLE AIRMASS TO
THE SOUTH MAY SPARK SOME CONVECTION THROUGH THE EVENING HOURS.
OTHERWISE BOUNDARY TO PUSH SOUTH WITH PARTLY CLOUDY SKIES IN ITS
WAKE.

ON TUESDAY...BOUNDARY SETTLES TO OUR SOUTH WITH COOL EAST-NORTHEAST
LOW LOW LEVEL FLOW ACROSS AREA. MODELS KEEP MOST PRECIPAITION WELL
TO OUR SOUTH AND HAVE LOWERED POPS BACK A LITTLE. WEDNESDAY NIGHT...
LOW LEVEL JET DEVELOPS ACROSS THE PLAINS...WITH STRONG MOISTURE
TRANSPORT NORTHWARD. MCS LIKELY TO DEVELOP ON NOSE OF JET...BUT
EXACT LOCATION STILL UNCERTAIN. MOST LIKELY AREAS WOULD BE IN
VICINITY OF WESTERN IOWA/NORTHERN MISSOURI AND THEN TRACK EAST
NORTHEAST. MEANWHILE MID LEVEL SHORTWAVE TO DROP OUT OF THE NORTHERN
PLAINS AND HEAD FOR THE GREAT LAKES REGION. ENOUGH FORCING BETWEEN
THESE TWO SYSTEM TO KEEP LIKELY POPS GOING BOTH TUESDAY NIGHT AND
WEDNESDAY. SHORTWAVE EXITS ON THURSDAY WITH SOME DRYING/SUBSIDENCE
SETTLING IN FOR THURSDAY AS HIGH BUILDS INTO THE REGION.

IN THE 4 TO 7 DAY TIME FRAME...HAVE BACKED AWAY FROM POPS ON FRIDAY
AS HIGH HANGS ON AND RETURN FLOW REMAINS TO OUR WEST. WARM
ADVECTION TAKING OVER LATE FRIDAY NIGHT AND SATURDAY WITH CHANCE OF
PRECIPITATION.

HAVE TRENDED TOWARD THE COOLER MAV NUMBERS GIVEN THE COOL NORTHEAST
FLOW/CLOUDS AND SHOWERS NEXT SEVERAL DAYS.

.LSE...NONE.

RABERDING

In the hours before

Special weather statement, May 6, 12:00 PM CST, 5 hours 10 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-062300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT MON MAY 6 2002

HAZARD - SCATTERED THUNDERSTORMS.

TIMING - THIS AFTERNOON AND EVENING.

LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND
SOUTHWEST INTO CENTRAL WISCONSIN.

DISCUSSION - A NEARLY STATIONARY FRONT FROM NORTHEAST WISCONSIN INTO
NORTHWEST IOWA WILL MOVE VERY SLOWLY EAST TODAY. A MOIST...AND
WEAK TO MODERATELY UNSTABLE AIRMASS WILL REMAIN OVER THE AREA SOUTH
OF THE FRONT. THE FRONT...AND A WAVE OF LOW PRESSURE MOVING ALONG
IT...ARE EXPECTED TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON INTO THIS EVENING. ALONG WITH THE INSTABILITY...WIND
PROFILES SUPPORT THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT RISK
FOR SEVERE WEATHER SOUTH OF THE BOUNDARY...MAINLY ALONG AND SOUTH OF
A OSAGE IOWA TO TOMAH WISCONSIN LINE. THE MAIN SEVERE THREAT WOULD
BE LARGE HAIL.

SPOTTER INFORMATION - SPOTTER ACTIVATION COULD BECOME NECESSARY
LATER THIS AFTERNOON.

RIECK/RRS
Local storm report, May 6, 4:02 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    3 N CITY POINT            WI   1 INCH HAIL
05/06/02   JACKSON                        QUARTER SIZE HAIL WAS
                                          REPORTED BY AMATEUR RADIO
                                          OPERATORS ON COUNTY ROAD Z.

SHEA
Special weather statement, May 6, 5:00 PM CST, 10 minutes before
MNZ079-086-087-094-062330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT MON MAY 6 2002

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF SOUTHEAST
MINNESOTA...

THE SEVERE THUNDERSTORM WATCH THAT WAS TO BE IN EFFECT UNTIL 8 PM
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

SOUTHEAST MINNESOTA...
WABASHA...DODGE...OLMSTED...AND MOWER.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Howard

When
May 6, 5:10 PM CST
Where
Howard County, 1 mi N of Protivin
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.233, -92.100

Hail, Winneshiek

When
May 6, 5:15 PM CST
Where
Winneshiek County, Ridgeway
Measured
1.75 in hail
Property damage
$750
Crop damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.300, -92.000

Hail, Winneshiek

When
May 6, 5:18 PM CST
Where
Winneshiek County, 4 mi W of Decorah
Measured
1 in hail
Property damage
$2,000
Crop damage
$500
Reported by
AMATEUR RADIO
Coordinates
43.300, -91.883

Hail, Winneshiek

When
May 6, 5:27 PM CST
Where
Winneshiek County, Decorah
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.300, -91.800

Hail, Winneshiek

When
May 6, 5:39 PM CST
Where
Winneshiek County, 5 mi SE of Decorah
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.250, -91.733

Hail, Allamakee

When
May 6, 5:50 PM CST
Where
Allamakee County, Waukon
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.267, -91.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294354, 5294355, 5294356, 5294357, 5294358, 5294359.